Friday, 27 January 2017

Dexamethasone

Please tell me why this is called the devil drug?

My friend is on 6mg a day now. What are the side effects that are troublesome? My friend that I'm caring for isn't able to express things due to the GBM so maybe stuff is happening that I don't know about?

4 comments:

  1. Dexamethasone has some wonderful effects in the short-term, chiefly reducing brain edema, but potentially devastating effects over the long run.

    As brain edema can be lethal in some cases, Decadron/dexamethasone can be essential.
    Your friend isn't likely to be feeling much ill effects short term, except maybe insomnia. Generally increased energy, increased appetite, and maybe a bit of aggressive/agitated mood can happen. It can be of adjunctive help in pain control.

    Higher doses can affect the brain to cause psychosis, as an uncommon effect.

    We here often try to avoid decadron because it interferes with immune function and raises blood sugar. See:

    Corticosteroids compromise survival in glioblastoma
    https://www.ncbi.nlm.nih.gov/pubmed/27020328

    Dexamethasone exerts profound immunologic interference on treatment efficacy for recurrent glioblastoma.
    https://www.ncbi.nlm.nih.gov/pubmed/26125449

    If I recall, your friend is in hospice care. In such cases, decadron is likely to help her feel better, and the longer-run adverse effects may be irrelevant.

    6 mg/d isn't a terribly high dose. At one point, my wife was at 16 mg/d for edema, with tolerable side-effects.

    ReplyDelete
  2. Thank you, Steve. I realize that this is possibly explained in this site, but on my smart phone and without my glasses I haven't searched. Are you a scientist? You seem to know the chemistry so well.

    Yes. My friend is under the hospice umbrella. This didn't exist for my mother so I can say that the cate is awesome. I care for her. But I can call 24/7 for help whether it's over the phone or the nurse comes to my home. They deliver the meds to my home etc.

    She continuously tells me the pain meds aren't working. Morphine er is at 75mg twice day now. The oxycodone for break through pain that is always present is not touching her pain.

    Last night the Decadron was upped to 8mg a day. She got up on her own this morning about 4 maybe. She is now asleep on the couch.

    I promised her I would take care of her. I must figure out this pain thing. Hospice said that id she were at an 8 she'd be curled in a ball crying. My friend is 18. She is poor. I think she had downplayed he pain because her family situation never attended to her needs.

    She has no quality of life. She curled up in Red Lobster yesterday. She just doesn't feel good.

    ReplyDelete
  3. I responded about pain control options at your other post, where pain management is the main topic:
    https://btcocktails.blogspot.com/2017/01/terminal-brain-cancer-dx.html?showComment=1485617424112#c7992771668238073655

    Really, the first job of hospice is pain control. There are many, many options when initial steps aren't adequate.

    ReplyDelete